, Volume 190, Issue 2, pp 295-340,
Open Access This content is freely available online to anyone, anywhere at any time.

Sharp version of the Goldberg–Sachs theorem


We reexamine from first principles the classical Goldberg–Sachs theorem from General Relativity. We cast it into the form valid for complex metrics, as well as real metrics of any signature. We obtain the sharpest conditions on the derivatives of the curvature that are sufficient for the implication (integrability of a field of alpha planes) \({\Rightarrow}\) (algebraic degeneracy of the Weyl tensor). With every integrable field of alpha planes, we associate a natural connection, in terms of which these conditions have a very simple form.